Home' Australian Pharmacist : Australian Pharmacist March 2016 Contents Australian Pharmacist March 2016 I © Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
COUNSELLING IN PRACTICE
Where and how should I keep
Naloxone has a two-year shelf-life and
the manufacturer recommends that,
ideally, it is stored below 25° C and in
the dark. However, it has been shown
to be effective when kept at a wide
range of temperatures. So naloxone is
still useable if kept in a pocket or in the
How can I be ready for an opioid
Being prepared for the chance of an
opioid overdose involves having an
emergency opioid overdose plan ready.
This includes being able to recognise the
signs of opioid overdose and knowing
how to respond including dialling
Triple Zero (000) and using naloxone
Training people to recognise the
signs of opioid overdose and how
to inject naloxone is very important.
Community drug and health centres
may provide training focusing
on preventing, recognising and
responding to opioid overdose via the
administration of naloxone. Materials
for a short training program for
people at risk of opioid overdose can
be ordered through the Penington
Institute (at: www.copeaustralia.com.
This one-on-one training program
discusses recognising, responding
and reversing an overdose. It is
recommended for any person
requesting naloxone either as a
prescription or over-the-counter (OTC)
18 All pharmacy staff should
also receive this training.
Discuss and explain the emergency
opioid overdose response plan with
every person requesting naloxone.
The plan should detail the steps needed
to treat an emergency opioid overdose
recognise the signs of opioid
overdose (unconscious and
unarousable, noisy, slow or absent
breathing, pinpoint pupils, pale,
clammy skin, slow or no heartbeat,
blue or grey lips)
phone Triple Zero (000) for an
administer naloxone 400 mcg/mL IM
assist with the person’s breathing
(rescue breathing) if necessary and
stay with the person until medical
repeat naloxone dose in 2–5 minutes*
if the person is not conscious or
breathing easily. Another dose
30–90 minutes later may be
needed if sedation or respiratory
*Note: 2–5 minutes is a suggested time range
based on current advice.
Advise the person requesting naloxone
to display the emergency opioid
overdose response plan in a prominent
position in the house. Keep it with
the naloxone syringe and needles
to guide the person administering
naloxone. Also, provide a small
sharps disposal container with each
opioid overdose response plan is
available at: www.copeaustralia.com.
copies of this plan to people requesting
How can I make a difference in my
Naloxone saves lives. Studies report
that in 60% of fatal opioid overdoses,
someone else was present. If witnesses
can recognise the signs of opioid
overdose and respond appropriately
with naloxone, they can quickly reverse
the effects of opioids, saving lives
and preventing side effects of opioid
overdose such as brain damage.
Pharmacists can provide education
about naloxone use. People at high risk
of opioid overdose and their carers,
family, and friends could benefit from
having naloxone readily available.
Many can be identified through harm
minimisation services such as needle
and syringe exchange and methadone
and buprenorphine programs.6,15
Pharmacists can offer training in
recognising signs of opioid overdose
and on injecting naloxone. Training
can be offered to people who are
opioid-dependent as well as their family,
friends and carers, pharmacy staff, and
others in the community.
The Penington Institute in Victoria has
developed the Community Overdose
Prevention and Education (COPE)
Australia program. COPE Australia
provides training resources and support
for primary healthcare providers,
Where can I find more
Further information about the use of
PSA Guidance for the provision
of a Pharmacist Only medicine –
naloxone. At: www.psa.org.au/
PSA Naloxone online module
(recorded webinar). At: www.psa.org.
Penington Institute. At: www.
Community Overdose Prevention and
Education (COPE) Australia. At: www.
National Drug and Alcohol Research
Centre. At: https://ndarc.med.unsw.
Australian Drug Foundation. At: www.
“IF WITNESSES CAN RECOGNISE
THE SIGNS OF OPIOID
OVERDOSE AND RESPOND
NALOXONE, THEY CAN QUICKLY
REVERSE THE EFFECTS OF
OPIOIDS, SAVING LIVES...”
Links Archive Australian Pharmacist February 2016 Australian Pharmacist April 2016 Navigation Previous Page Next Page